Alert archive / California / Red Flag Warnings in 2018
Red Flag Warning 8, NWS Reno, NV
NWS Reno, NV issued this red flag warning at Jul 7, 2018, 1:19 PM PDT for Washoe County, Nevada; Lassen County, Modoc County, California. It took effect at Jul 8, 2018, 1:00 PM PDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 7, 2018, 1:19 PM PDT (20:19 UTC)
- In effect from
- Jul 8, 2018, 1:00 PM PDT
- Expired
- Jul 8, 2018, 9:00 PM PDT
- In force
- 8 hr
- Issued by
- NWS Reno, NV
Counties Lassen County, CA, Modoc County, CA, Washoe County, NV
The radar
The Reno radar (KRGX), 154 km from the middle of the area, began a volume at 20:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 8.3 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2458 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 133 m²/s²
- 0-3 km storm-relative helicity
- 248 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
946 WWUS85 KREV 072019 RFWREV URGENT - FIRE WEATHER MESSAGE National Weather Service Reno NV 119 PM PDT Sat Jul 7 2018 CAZ270-NVZ458-081400- /O.UPG.KREV.FW.A.0005.180708T2000Z-180709T0400Z/ /O.NEW.KREV.FW.W.0008.180708T2000Z-180709T0400Z/ /O.CON.KREV.FW.W.0007.000000T0000Z-180708T0400Z/ Surprise Valley California-Northern Washoe County- 119 PM PDT Sat Jul 7 2018 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM PDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR NORTHERN WASHOE COUNTY AND THE SURPRISE VALLEY... ...RED FLAG WARNING IN EFFECT FROM 1 PM TO 9 PM PDT SUNDAY FOR GUSTY WINDS AND LOW HUMIDITY FOR FOR NORTHERN WASHOE COUNTY AND THE SURPRISE VALLEY... The National Weather Service in Reno has issued a Red Flag Warning for gusty winds and low humidity, which is in effect from 1 PM to 9 PM PDT Sunday. The Fire Weather Watch is no longer in effect. * AFFECTED AREA...Fire Zone 270 Surprise Valley California and Fire Zone 458 Northern Washoe County. * Winds...West to southwest 15 to 25 mph with gusts to 35 mph Saturday and Sunday afternoons. * Minimum humidity...10 to 16 Percent Saturday and 5 to 12 Percent Sunday. * Duration...3 to 6 hours today...6 to 9 hours on Sunday. * Impacts...The combination of gusty winds and low humidity can cause fire to rapidly grow in size and intensity. PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid outdoor activities that can cause a spark near dry vegetation, such as yard work, target shooting, or campfires. Follow local fire restrictions. Check weather.gov/reno for updates and livingwithfire.info for preparedness tips. && $$ NVZ453-081400- /O.NEW.KREV.FW.W.0008.180708T2000Z-180709T0400Z/ /O.CON.KREV.FW.W.0007.000000T0000Z-180708T0400Z/ West Central Nevada Basin and Range- 119 PM PDT Sat Jul 7 2018 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM PDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR THE WEST CENTRAL NEVADA BASIN AND RANGE WEST OF HIGHWAY 95... ...RED FLAG WARNING IN EFFECT FROM 1 PM TO 9 PM PDT SUNDAY FOR GUSTY WINDS AND LOW HUMIDITY FOR THE WEST CENTRAL NEVADA BASIN AND RANGE WEST OF HIGHWAY 95... The National Weather Service in Reno has issued a Red Flag Warning for gusty winds and low humidity, which is in effect from 1 PM to 9 PM PDT Sunday. * AFFECTED AREA...Fire Zone 453 West Central Nevada Basin and Range. * Winds...Southwest 15 to 20 mph with gusts to 35 mph. * Minimum humidity...7 to 13 Percent...5 to 9 Percent on Sunday. * Duration...3 to 6 today...6 to 9 hours on Sunday. * Impacts...The combination of gusty winds and low humidity can cause fire to rapidly grow in size and intensity before first responders can contain them. PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid outdoor activities that can cause a spark near dry vegetation, such as yard work, target shooting, or campfires. Follow local fire restrictions. Check weather.gov/reno for updates and livingwithfire.info for preparedness tips. && $$ NVZ450-081400- /O.NEW.KREV.FW.W.0008.180708T2000Z-180709T0400Z/ /O.CON.KREV.FW.W.0007.000000T0000Z-180708T0400Z/ Western Nevada Sierra Front- 119 PM PDT Sat Jul 7 2018 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM PDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR THE WESTERN NEVADA SIERRA FRONT... ...RED FLAG WARNING IN EFFECT FROM 1 PM TO 9 PM PDT SUNDAY FOR GUSTY WINDS AND LOW HUMIDITY FOR THE WESTERN NEVADA SIERRA FRONT... The National Weather Service in Reno has issued a Red Flag Warning for gusty winds and low humidity, which is in effect from 1 PM to 9 PM PDT Sunday. * AFFECTED AREA...Fire Zone 450 Western Nevada Sierra Front. * Winds...West to southwest 15 to 20 mph with gusts to 35 mph. * Minimum humidity...9 to 15 Percent this afternoon...6 to 11 percent on Sunday. * Duration...4 to 6 hours. * Impacts...The combination of gusty winds and low humidity can cause fire to rapidly grow in size and intensity. PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid outdoor activities that can cause a spark near dry vegetation, such as yard work, target shooting, or campfires. Follow local fire restrictions. Check weather.gov/reno for updates and livingwithfire.info for preparedness tips. && $$ CAZ278-081400- /O.NEW.KREV.FW.W.0008.180708T2000Z-180709T0400Z/ Eastern Lassen County- 119 PM PDT Sat Jul 7 2018 ...RED FLAG WARNING IN EFFECT FROM 1 PM TO 9 PM PDT SUNDAY FOR GUSTY WINDS AND LOW HUMIDITY FOR EASTERN LASSEN COUNTY EAST OF HIGHWAY 395... The National Weather Service in Reno has issued a Red Flag Warning for gusty winds and low humidity, which is in effect from 1 PM to 9 PM PDT Sunday. * AFFECTED AREA...Fire Zone 278 Eastern Lassen County. * Winds...West to southwest 15 to 25 mph with gusts to 35 mph on Sunday afternoon. * Minimum Humidity...5 to 12 Percent on Sunday afternoon on Sunday. * Duration...6 to 9 hours on Sunday. * Impacts...The combination of gusty winds and low humidity can cause fire to rapidly grow in size and intensity. PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid outdoor activities that can cause a spark near dry vegetation, such as yard work, target shooting, or campfires. Follow local fire restrictions. Check weather.gov/reno for updates and livingwithfire.info for preparedness tips. && $$ http://weather.gov/reno
4 follow-up statements
422 WWUS85 KREV 080355 RFWREV URGENT - FIRE WEATHER MESSAGE National Weather Service Reno NV 855 PM PDT Sat Jul 7 2018 CAZ270-NVZ450-458-081600- /O.EXP.KREV.FW.W.0007.000000T0000Z-180708T0400Z/ /O.CON.KREV.FW.W.0008.180708T2000Z-180709T0400Z/ Surprise Valley California-Western Nevada Sierra Front- Northern Washoe County- 855 PM PDT Sat Jul 7 2018 ...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM TO 9 PM PDT SUNDAY FOR GUSTY WINDS AND LOW HUMIDITY FOR NORTHERN WASHOE COUNTY AND THE SURPRISE VALLEY... * AFFECTED AREA...Fire Zone 270 Surprise Valley California, Fire Zone 450 Western Nevada Sierra Front and Fire Zone 458 Northern Washoe County. * Winds...West to southwest 15 to 25 mph with gusts to 35 mph. * Minimum humidity...5 to 12 Percent. * Duration...6 to 9 hours. * Impacts...The combination of gusty winds and low humidity can cause fire to rapidly grow in size and intensity. PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid outdoor activities that can cause a spark near dry vegetation, such as yard work, target shooting, or campfires. Follow local fire restrictions. Check weather.gov/reno for updates and livingwithfire.info for preparedness tips. && $$ NVZ453-081600- /O.EXP.KREV.FW.W.0007.000000T0000Z-180708T0400Z/ /O.CON.KREV.FW.W.0008.180708T2000Z-180709T0400Z/ West Central Nevada Basin and Range- 855 PM PDT Sat Jul 7 2018 ...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM TO 9 PM PDT SUNDAY FOR GUSTY WINDS AND LOW HUMIDITY FOR THE WEST CENTRAL NEVADA BASIN AND RANGE WEST OF HIGHWAY 95... * AFFECTED AREA...Fire Zone 453 West Central Nevada Basin and Range. * Winds...Southwest 15 to 20 mph with gusts to 35 mph. * Minimum humidity...5 to 9 Percent. * Duration...6 to 9 hours. * Impacts...The combination of gusty winds and low humidity can cause fire to rapidly grow in size and intensity before first responders can contain them. PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid outdoor activities that can cause a spark near dry vegetation, such as yard work, target shooting, or campfires. Follow local fire restrictions. Check weather.gov/reno for updates and livingwithfire.info for preparedness tips. && $$ CAZ278-081600- /O.CON.KREV.FW.W.0008.180708T2000Z-180709T0400Z/ Eastern Lassen County- 855 PM PDT Sat Jul 7 2018 ...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM TO 9 PM PDT SUNDAY FOR GUSTY WINDS AND LOW HUMIDITY FOR EASTERN LASSEN COUNTY EAST OF HIGHWAY 395... * AFFECTED AREA...Fire Zone 278 Eastern Lassen County. * Winds...West to southwest 15 to 25 mph with gusts to 35 mph. * Minimum Humidity...5 to 12 Percent. * Duration...6 to 9 hours. * Impacts...The combination of gusty winds and low humidity can cause fire to rapidly grow in size and intensity. PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid outdoor activities that can cause a spark near dry vegetation, such as yard work, target shooting, or campfires. Follow local fire restrictions. Check weather.gov/reno for updates and livingwithfire.info for preparedness tips. && $$ http://weather.gov/reno
688 WWUS85 KREV 081228 RFWREV URGENT - FIRE WEATHER MESSAGE National Weather Service Reno NV 528 AM PDT Sun Jul 8 2018 CAZ270-278-NVZ450-453-458-090030- /O.CON.KREV.FW.W.0008.180708T2000Z-180709T0400Z/ Surprise Valley California-Eastern Lassen County- Western Nevada Sierra Front-West Central Nevada Basin and Range- Northern Washoe County- 528 AM PDT Sun Jul 8 2018 ...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO 9 PM PDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR THE WEST CENTRAL NEVADA BASIN AND RANGE WEST OF HIGHWAY 95... * AFFECTED AREA...Fire Zone 270 Surprise Valley California, Fire Zone 278 Eastern Lassen County, Fire Zone 450 Western Nevada Sierra Front, Fire Zone 453 West Central Nevada Basin and Range and Fire Zone 458 Northern Washoe County. * Winds...Southwest 15 to 20 mph with gusts to 35 mph. * Minimum humidity...5 to 9 Percent. * Duration...6 to 9 hours. * Impacts...The combination of gusty winds and low humidity can cause fire to rapidly grow in size and intensity before first responders can contain them. PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid outdoor activities that can cause a spark near dry vegetation, such as yard work, target shooting, or campfires. Follow local fire restrictions. Check weather.gov/reno for updates and livingwithfire.info for preparedness tips. && $$ http://weather.gov/reno
730 WWUS85 KREV 082221 RFWREV URGENT - FIRE WEATHER MESSAGE National Weather Service Reno NV 321 PM PDT Sun Jul 8 2018 CAZ270-278-NVZ450-453-458-090400- /O.CON.KREV.FW.W.0008.000000T0000Z-180709T0400Z/ Surprise Valley California-Eastern Lassen County- Western Nevada Sierra Front-West Central Nevada Basin and Range- Northern Washoe County- 321 PM PDT Sun Jul 8 2018 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM PDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR THE WEST CENTRAL NEVADA BASIN AND RANGE WEST OF HIGHWAY 95... * AFFECTED AREA...Fire Zone 270 Surprise Valley California, Fire Zone 278 Eastern Lassen County, Fire Zone 450 Western Nevada Sierra Front, Fire Zone 453 West Central Nevada Basin and Range and Fire Zone 458 Northern Washoe County. * Winds...Southwest 15 to 20 mph with gusts to 35 mph. * Minimum humidity...5 to 11 Percent. * Duration...6 to 9 hours. * Impacts...The combination of gusty winds and low humidity can cause fire to rapidly grow in size and intensity before first responders can contain them. PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid outdoor activities that can cause a spark near dry vegetation, such as yard work, target shooting, or campfires. Follow local fire restrictions. Check weather.gov/reno for updates and livingwithfire.info for preparedness tips. && $$ http://weather.gov/reno
156 WWUS85 KREV 090402 RFWREV URGENT - FIRE WEATHER MESSAGE National Weather Service Reno NV 902 PM PDT Sun Jul 8 2018 CAZ270-278-NVZ450-453-458-090515- /O.EXP.KREV.FW.W.0008.000000T0000Z-180709T0400Z/ Surprise Valley California-Eastern Lassen County- Western Nevada Sierra Front-West Central Nevada Basin and Range- Northern Washoe County- 902 PM PDT Sun Jul 8 2018 ...RED FLAG WARNING HAS EXPIRED FOR GUSTY WINDS AND LOW HUMIDITY FOR THE WEST CENTRAL NEVADA BASIN AND RANGE WEST OF HIGHWAY 95... Winds have fallen below critical levels and are expected to continue decreasing overnight. $$ http://weather.gov/reno
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this red flag warning went out at Jul 7, 3:07 AM PDT, 10 hours 12 minutes earlier.
Area forecast discussion, Jul 7, 3:07 AM PDT, 10 hours 12 minutes before
Area Forecast Discussion
National Weather Service Reno NV
307 AM PDT Sat Jul 7 2018
.SYNOPSIS...
Above average temperatures return this weekend through next week
with some areas reaching 100 degrees. We will see afternoon and
evening breezes each day through Monday, with lighter winds for the
rest of next week. There will be increasing chances for showers
and thunderstorms by mid to late next week.
&&
.SHORT TERM...
South to southwest flow aloft will continue over northeast
California and western Nevada into Monday, between a trough off
the Pacific Northwest coast and a ridge extending from southern
California to the central Rockies. This will keep afternoon and
evening breezes going for the next few days with wind gusts mainly
in the 25-35 mph range this weekend, and a bit lower for Monday.
These winds will produce choppy conditions reaching criteria for a
Lake Wind Advisory on western NV lakes near and north of US-50.
See the Fire Weather segment below for more details on winds and
humidities.
The orientation of the ridge axis and warm temperatures aloft will
keep western NV and eastern CA in an environment unfavorable for
thunderstorm formation through Monday, although some late day
cumulus buildups are probable in far southern Mono and Mineral
counties. Some of the model guidance hint at rotating a very weak
disturbance around the edge of the ridge on Sunday toward areas
south of Mammoth-Hawthorne but there isn't very good agreement on
the location, or even the existence, of this disturbance so we
have not added a mention of thunder--but if any cells manage to
form today then the potential would increase on Sunday.
Temperatures will warm to 6-10 degrees above average today
through Monday as the northern portion of the ridge gains strength
over the Great Basin. Highs will range from the mid 90s to lower
100s for the lower valleys, with solid 80s for most Sierra
valleys. While these temperatures will be the warmest so far this
summer, record highs are unlikely to be threatened. MJD
.LONG TERM...Tuesday through Friday...
Models are in very good agreement that the ridge will continue to
strengthen over over the Great Basin and Four Corners region next
week. This is a big change in the weather pattern that we haven't
seen in a while; a shift form progressive troughs and dry, windy
southwest flow to hotter temperatures and increasing moisture from
southeast flow aloft.
This ridge will keep temperatures nearly 10 degrees above average
for this time of year with temperatures around 100 degrees Tuesday
and Wednesday in western Nevada (highs in the upper 80s and 90s in
the Sierra and NE CA). This ridge will bring southeast flow, which
will bring up monsoonal moisture from AZ/NM into the Sierra and
western Nevada. Thunderstorm chances will increase each day with
most activity beginning south of US-50 Tuesday and Wednesday, then
spreading north and west into the Reno-Tahoe area and into
northeast CA by Thursday-Friday. Temperatures will cool a few
degrees for Thursday and Friday as we get more clouds/thunderstorm
activity around our region. Hoon
&&
.AVIATION...
VFR conditions are expected through the weekend with northeast CA
and western NV under dry southwest flow aloft. Afternoon and
evening southwest to west wind gusts of 20-30 kts are expected
through the weekend, with a slight decrease in winds Monday. Some
mtn wave and/or mechanical turbulence will occur with the
afternoon winds but no significant LLWS is expected. MJD
&&
.FIRE WEATHER...
The focus will be on gusty winds in northern areas this weekend,
then shifting to thunderstorm potential next week. A day or two of
significant fire starts is looking more likely by the middle of
next week. The questions is when exactly...
For this weekend, another wave moves through with drier air
tomorrow. Stronger winds and lower RH will lead to Red Flag
conditions for 270, 450, 458 and Western 453 this afternoon and
evening. The strongest winds do not look to make it past Highway 95.
Peak gusts in the warned area will be around 35 mph with a few
locations seeing gusts up to 40 mph with RH down to 10%. Peak gusts
outside of these areas will be 25-30 mph.
Sunday, the band of stronger winds lift north with most areas seeing
gusts to 30 mph. However, 270 and 458 may have one more day of
critical conditions so issued a Fire Weather Watch there. A
significant dry slot moves in as well so RH will be lower, down to
5% in places. Latest trend this morning shows some near-critical
winds down along the northern Sierra Front as well in western
Nevada. Day shift may need to consider adding in 450 and western
portions of 453 into the Fire Wx Watch as well.
It then gets hot from Sunday through at least Wednesday with
lessening winds. RH will continue to be low with poor recovery away
from the valley floors.
Thunderstorm potential increases beginning possibly as early as
Tuesday, but more Wednesday. The potential increases daily into
Friday with storms slowly becoming wetter. Right now, it looks like
at least one or two days will be very active with new lightning-
caused fire starts from Wednesday through Friday with Thursday
looking like the peak day as of this writing. We will continue to
monitor the situation with more details to come as we get closer to
the event. X/Hoon
&&
.REV Watches/Warnings/Advisories...
NV...Red Flag Warning from 1 PM this afternoon to 9 PM PDT this
evening NVZ453.
Fire Weather Watch from Sunday afternoon through Sunday evening
NVZ458.
Lake Wind Advisory from 1 PM this afternoon to 9 PM PDT this
evening NVZ003-004.
Red Flag Warning from 1 PM this afternoon to 9 PM PDT this
evening NVZ450-458.
CA...Fire Weather Watch from Sunday afternoon through Sunday evening
CAZ270.
Red Flag Warning from 1 PM this afternoon to 9 PM PDT this
evening CAZ270.
&&
For more information from the National Weather Service visit...
http://weather.gov/renoThe office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 3:08 AM PDT | Lake Wind Advisory | REV | Churchill, Douglas, Lyon, Pershing, Storey, Washoe | 18 hr |
Nearby
Red Flag Warnings in California, 2018Red Flag Warnings in Nevada, 2018Every red flag warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.